Texas, 2016

Flash Flooding in Texas, September 14, 2016

September 14, 2016 · NWS EWX · 2 events in 1 county or zone

Thunderstorms developed along an old outflow boundary in a very moist atmosphere. Steering flow was weak resulting in slow storm motion which led to heavy rainfall and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along an old outflow boundary in a very moist atmosphere. Steering flow was weak resulting in slow storm motion which led to heavy rainfall and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 14, 5:25 AM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 14, 5:25 AM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
625 AM CDT WED SEP 14 2016

.AVIATION...
A small cluster of SHRA/TSRA drifting west and have mentioned VCSH
at KDRT thru 16Z. Otherwise, ISOLD to SCT SHRA/TSRA are expected
today into tonight. However, have left mention out of TAFS as
probs less than 30. Will monitor radar trends for possible later
updates to mention. Areas of stratus with IFR/MVFR CIGs will lift
and become SCT VFR by midday and then redevelop overnight. Have
left the TAF sites SCT this morning as flow more ELY in the lower
levels. ELY winds up to 10 KTS will prevail.

&&

.PREV DISCUSSION... /ISSUED 336 AM CDT WED SEP 14 2016/

SHORT TERM (Today through Thursday)...
Scattered showers and isolated thunderstorms are expected along
the Rio Grande through the mid-morning hours. Some of these
showers and storms could generate heavy rain at times and may
result in minor flooding/ponding of water over roadways and
underpasses. The rest of the area remains relatively quiet for
much of the morning period. Scattered showers and isolated
thunderstorms are possible across the coastal Plains and Hill
Country this afternoon where best moisture and lift reside.
Rainfall amounts will generally range from few hundredths to one
quarter inch. High temperatures will be around the upper 80s
across the Hill Country to lower 90s over the rest of South-
Central Texas.

The evening looks relatively quiet with a drier airmass pushing
from east Texas into our area. However, can't rule out the
possibility of one or two rain-showers mainly south of Highway 90
and along the Rio Grande Plains due to moderate instability.

On Thursday, scattered showers and isolated thunderstorms are
expected across the coastal Plains and far southeast counties of
South-Central Texas as increased moisture arrives from the east.
High temperatures will be right at climate normal values for mid-
September.

LONG TERM (Thursday Night through Tuesday)...
The subtropical ridge is forecast to weaken Thursday into Friday
as a long-wave upper level trough drops from the Pacific
northwest into the four corners region. In addition, an upper
level disturbance over the central Gulf of Mexico waters is
forecast to push into the southwest Gulf and will allow for a
southwest flow aloft to dominate the region. The slow progression
of the long-wave upper level trough will help convection to
fire-up mainly across the coastal Plains and areas along and east
of Interstate 35 on Friday.

For the upcoming weekend, medium-range models differ on a weak
frontal boundary expected to push across central Texas. Preferred
GFS solution for the extended forecast period and reduced PoPs for
the later part of the forecast versus previous weather package.
Overall, there are chances for rain over the weekend into early
next week as several outflow boundaries push down into our area
and trigger showers and storms to develop mainly across the
northern part of the Hill Country and eastern counties. Rainfall
amounts could range from one quarter to one half inch with
up to one inch over few spots this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              92  73  93  73  91 /  20  20  20  20  30
Austin Bergstrom Intl Airport  91  72  92  72  91 /  20  20  20  20  30
New Braunfels Muni Airport     91  72  92  73  91 /  20  20  20  20  30
Burnet Muni Airport            89  71  90  72  89 /  30  20  20  20  30
Del Rio Intl Airport           91  74  92  75  93 /  20  20  20  20  10
Georgetown Muni Airport        90  72  91  72  90 /  20  20  20  20  30
Hondo Muni Airport             92  73  93  73  92 /  20  20  20  10  20
San Marcos Muni Airport        90  72  92  73  91 /  20  20  20  20  30
La Grange - Fayette Regional   92  74  92  75  91 /  30  20  30  20  40
San Antonio Intl Airport       92  74  92  74  91 /  20  20  20  20  20
Stinson Muni Airport           92  75  93  75  92 /  20  20  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...04
Synoptic/Grids...17
Hazardous weather outlook, Sep 14, 2:39 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
339 AM CDT WED SEP 14 2016

TXZ171>173-183>194-202>209-217>225-228-151000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
339 AM CDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Sep 14, 7:31 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
831 AM CDT WED SEP 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 AM     FLASH FLOOD      10 NW UVALDE            29.32N  99.90W
09/14/2016                   UVALDE             TX   DEPT OF HIGHWAYS

            PARTS OF HWY 55 CLOSED DUE TO FLOODING

&&

EVENT NUMBER EWX1600647

CVP

The radar

The Laughlin AFB radar (KDFX), 37 km away, was scanning. The volume nearest the first event began at 13:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Uvalde

When
September 14, 7:31 AM CST to 7:45 AM CST
Where
Uvalde County, 6.83 mi NW of North Uvalde to 3.29 mi WNW of North Uvalde
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.320, -99.900

Thunderstorms produced heavy rain that caused flash flooding closing parts of Hwy 55 northwest of Uvalde.

Flash Flood, Uvalde

When
September 14, 7:31 AM CST to 7:45 AM CST
Where
Uvalde County, 9.33 mi NNE of Knippa to 6.24 mi ESE of Concan
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.428, -99.579

Thunderstorms produced heavy rain that caused flash flooding closing Hwy 127 southeast of Concan.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655766, 655767.